Catastrophic thrombosis is a rare but frequently fatal event following complex cardiac surgery. It is most often encountered following separation from cardiopulmonary bypass (CPB) and reversal of heparin anticoagulation, and somewhat paradoxically, at the time when bleeding from post-CPB coagulopathy is being treated. We report the case of a 41-year-old female taken to the operating room for repair of an expanding ascending aortic pseudoaneurysm. Following a prolonged operation, she developed intracardiac thrombus during transfusion of hemostatic blood products and procoagulant agents. Potential contributing factors are discussed.
From the *Department of Anesthesiology, Emory University School of Medicine, Emory University Hospital, Atlanta, Georgia
†US Anesthesia Partners, Florida Hospital, Maitland, Florida.
Accepted for publication July 18, 2019.
The authors declare no conflicts of interest.
Funding: R.M.S. has received research funding from Grifols.
Supplemental digital content is available for this article. Direct URL citations are provided in the HTML and PDF versions of this article on the journal’s website.
Address correspondence to Ratna Vadlamudi, MD, FASE, Department of Anesthesiology, Emory University School of Medicine, Emory University Hospital, C220, 1364 Clifton Rd, NE, Atlanta, GA 30322. Address e-mail to email@example.com.